Some own brand goods are identical to their branded counterparts in all but price. Make sure you don’t overpay on your supermarket shopping.
It’s a technique used by most of the major supermarkets – pit your own brand products against more well-established brands and demonstrate to your customers that there is really no difference between the two.
Except, more often than not, there is. Despite the claims of many retailers, generic or own brand products can often differ in quality significantly from their well-known counterparts.
There are, however, a number of products for which this isn’t the case.
In fact, when it comes to the products listed below, there is actually no difference between the well-known brand and the generic – except of course the price.
Do you know what the only ingredients are in standard table salt? Salt (naturally) and the anti-caking agent Sodium Hexacyanoferrate II. That’s it.
It’s pretty much the same whether you opt for a well-known brand like Saxa (750g for £1) or a generic own brand version. (Tesco table salt 750g 35p, Sainsbury’s table salt 750g 30p or Asda’s table salt 750g 27p).
The only difference, clearly, is the price.
Most painkillers and medications
Over the counter medication – like all medication in the UK – is regulated by the Medicines and Healthcare Products Regulatory Agency.
That means they have been approved as safe to use. The active ingredient, i.e. the chemical component that makes the medicine work, has to be the same. It’s the law. So why pay more for branded medications?
For example, a packet of 16 Panadol Advance tablets costs £1 at Asda at the time of publishing.
However, Tesco’s Paracetamol (16 caplets) costs just 35p, as does Morrison’s Paracetamol (16 pack), while Boots’ own brand paracetamol caplets cost 49p. And all contain the same active ingredient – 500mg of Paracetamol.
You can’t have salt without vinegar and luckily you can make a saving here too by ditching the brand names.
Standard malt vinegar comprises two ingredients – barley malt vinegar and barley malt extract.
You wouldn’t think so, however, when looking at the difference in prices. Popular brand Sarson’s Malt Vinegar costs 95p for 400ml whilst Tesco’s generic malt vinegar is just 39p for 568ml and Asda’s is just 29p for the same amount.
For a healthy, filling breakfast you can’t go far wrong with porridge oats. But you can go wrong with the price, depending on which type you buy.
Here, generic brands can differ slightly from well-established names, primarily in the fact that big brands like Quaker use rolled oats while supermarket generic brands tend to use oat flakes (flakes are ‘wetted’ before they’re rolled in case you were wondering).
But – and this is where it gets interesting – there are absolutely no differences between the basic generic brands and the luxury generic brands.
As an example, Morrisons Porridge Oats (1kg) costs £1.20, however, the supermarket’s budget range M Savers Porridge Oats (1kg) cost just 75p. And the ingredient for both? 100% oat flakes.
Free range eggs
Fancy skipping the porridge and opting for eggs instead? You could be losing money there too.
Given the risks of unpleasantries like the treatment of chickens and concerns over salmonella, it’s not surprising most shoppers are willing to look for quality over price when buying eggs.
But thanks to a nifty little thing called the British Lion Quality mark you can be sure your free-range eggs are of the highest quality and have been laid by British hens vaccinated against salmonella.
And, interestingly, most free range eggs come with this seal of approval whether it’s the Happy Egg Company’s large free range eggs (six for £1.50), Sainsbury’s large free range eggs (six for £1.35) or Morrisons’ large free range eggs (six for £1).
Cleaning products are one of those things that can benefit hugely from a good advertising campaign, mainly because the majority of us are looking for a quick and easy solution to doing the housework.
But when it comes to plain old, bog-standard bleach there really is no point in opting for anything other than a generic product.
All bleach is basically made up of the same ingredients – Sodium Hypochlorite, non-ionic surfactants (or detergent to you and me) and perfume.
So why would you pay, say, £1 for Domestos Original Bleach (750ml) when you can get pretty much the same stuff from generic brands like Sainsbury’s (50p for 750ml) or Tesco (45p for 750ml of thick bleach)?
Store cupboard ingredients are also something to be careful of when it comes to overpaying by big name brands.
Take a store cupboard staple, self-raising flour, for example. Have a look at the back of any packet and you’ll see the ingredients are the same – wheat flour, calcium, iron, niacin and thiamin and raising agents (mainly sodium bicarbonate).
However, a big name brand like Homepride will cost you £1.50 for 1kg while a generic brand can cost less than half the price for 1.5kg. At Tesco, for example, it will set you back just 60p.
Finally, if you’re thinking of restacking your spice rack, think again before being wooed by packaging or branding.
Take ground turmeric for example. A 31g jar from Schwartz will set you back £1.50 – the equivalent of 48p per 10g while a generic brand like Tesco’s own costs just 85p for 45g (just 19p per 10g).
Going to an Asian grocery store, or specialised supermarket aisle, could save you even more, as they often sell spices in larger packets.
***Total saving: £5.09***
So there you have it. Just by switching to generic brands – without compromising on ingredients or quality – you could shave a fiver off your shop.
To save money every week, take a look at our Supermarket Deals round-up. It lists the best supermarket sales, what's on offer and even a recipe to go with that week's top deal.
More shopping articles that'll save you money:
Be the first to comment
Do you want to comment on this article? You need to be signed in for this feature